3 days ago I had a total thyroidectomy with lab results showing "incidental micropapillary carcoma" which according to my ENT was very small and no radioactive treatment will be necessary since all nodules and thyroid tissue was removed.
I am normally a trouper when it comes to surgery but I am having some strange symptoms which may be due to the anesthesia. I am a very healthy 50 yr old woman who is always pretty positive
I am in no pain but am very light headed and dizzy when I stand and still dealing with this 3 days later.
I am having trouble focusing. My "reading glasses" were just fine but now I can't seem to focus very well.
I am having heartburn for the first time. I have never dealt with this before.
My Dr will be seeing me in one week and at that time will decide what dosage of what hormone to put me on. When I asked if I would have side effects from lack of thyroid hormone in the meantime, he said people can go ovet 4 weeks before showing any symptoms because it still stays in the body.
That being said. I don't understand why I am in such a foggy, dizzy slump when that is so not like me!
The half life of T4 thyroid hormone is about one week. I think this means that whatever T4 is in your body at the time of TT would be about 90% gone in 4 weeks time. The T3 in your body would be gone much faster since it has a half life of less than a day. So my opinion is that you would be feeling the effect far before 4 weeks. I have no direct experience with this, so hopefully other member that do will respond as well.
Rather than just speculate about the hormone levels and their possible connection to your symptoms, why not just call and ask the doctor to do the testing before you go in for the next visit? Specifically, I would ask for free T3 and free T4 (not total T3 and total T4), and if the doctor resists, just insist on it and don't take no for an answer. They always test for TSH, so you won't have to ask. That way you would be able to walk in with a lot more info in hand and be better able to discuss your need for meds.
For your longer term needs, I also suggest that you find out if the doctor is going to be willing to treat you clinically by testing and adjusting FT3 and FT4 levels as necessary to relieve symptoms. Also find out if the doctor is willing to prescribe meds other than T4 types , if the need arises. If the answer to either is no, then you will eventually need to find a good thyroid doctor that will do so.
I had a TT in June of '09 and experienced some similar symptoms, especially the trouble focusing. My surgeon didn't know what was going on so I made an appt with an Ophthalmologist. He told me that what I was experiencing was very, very common in people who had general anesthesia. He gave me some really good eye drops (almost a gel consistency) which helped. Within 2-3 weeks everything was ok with my eyes. As far as feeling foggy and dizzy...I had the same thing. I was 54 and very active and felt like I was totally out of it for at least the first week. It went away. It was simply my reaction to the whole ordeal, especially the anesthesia. Nothing immediately after the surgery was related to my thyroid hormones. I was lucky in my choice of endocrinologists. He tested me often (starting 2 weeks after surgery) and then every 4-6 weeks for quite a while until we got the meds right. He listened to how I felt in addition to the lab work. I kept records of how I felt , any funky symptoms I had etc. Whenever I had a med dosage change I wrote down daily how it was making me feel. I shared all this with my dr. I probably spoke to him every 2 weeks for at least the first few months. The bottom line is that I feel totally normal now...better than I had before the surgery. I'm also one of the lucky ones who only needs to take synthroid. Good luck.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.